Hail, Coosa
- When
- May 20, 12:15 PM CST
- Where
- Coosa County, 5 mi E of Weogufka
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.017, -86.233
Dime to penny size hail fell along and near US 231 east of Weogufka.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 20, 11:19 AM CST, 56 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 1219 PM CDT FRI MAY 20 2005 .UPDATE... CONVECTION DEVELOPING/PROGRESSING ACCORDING TO OUR PLAN SO FAR. RADAR IMAGERY LOOKS MUCH MORE CELLULAR THAN IT DID EARLIER. STILL NO SEVERE STORMS BUT FEEL THAT A STRENGTHENING TREND WILL OCCUR OVER THE NEXT SEVERAL HOURS. STORMS ARE LINING UP ACROSS CENTRAL ALABAMA...BUILDING WESTWARD INTO NORTHERN MISSISSIPPI. THIS WILL LIKELY BECOME THE FOCUS FOR ADDITIONAL RAIN AND THUNDERSTORMS THIS AFTERNOON. WIND/HAIL WILL BE THE PRIMARY THREAT. IT WAS IN QUESTION RATHER OR NOT STORMS WILL RE DEVELOP NORTH OF INTERSTATE 20...EAST OF JEFFERSON COUNTY. GIVEN THE TRENDS TO THE NORTH OF THIS AREA IN HUNTSVILLES REGION...FEEL MORE CERTAIN THAT STORMS WILL OCCUR. && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 12/SIRMON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 730 AM CDT FRI MAY 20 2005 ALZ011>015-017>050-201900- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 730 AM CDT FRI MAY 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(TODAY AND TONIGHT). A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE BEFORE NOON TODAY MAINLY EAST OF INTERSTATE 65 AND NORTH OF INTERSTATE 20 AS A LINE OF THUNDERSTORMS MOVES ACROSS THE AREA. A SECOND ROUND OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT...BETWEEN NOON AND 10 PM...MAINLY AREAS WEST OF INTERSTATE 65. GUSTY WINDS UP TO 40 MPH...PEA SIZE HAIL...DANGEROUS LIGHTNING...AND LOCALLY HEAVY RAINFALL ARE THE MAIN HAZARDS EXPECTED WITH THE STRONG STORMS. A LINE OF STORMS OUT A HEAD OF AN UPPER LEVEL DISTURBANCE WILL MOVE OVER THE NORTHEASTERN PARTS OF THE STATE THIS MORNING. DAYTIME HEAT...STRONG INSTABILITY AND ADEQUATE LIFT WILL CAUSE REDEVELOPMENT OF STRONG TO SEVERE STORMS THIS AFTERNOON AND EVENING. THE BEST LOCATION BEING WEST OF INTERSTATE 65. .DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY). NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED TODAY AND TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 907 AM CDT FRI MAY 20 2005 ALZ018-020-201500- CHEROKEE-ETOWAH- 907 AM CDT FRI MAY 20 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ETOWAH AND CHEROKEE COUNTIES UNTIL 1000 AM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 903 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 9 MILES NORTHEAST OF GAYLESVILLE TO 7 MILES NORTHWEST OF WALNUT GROVE...MOVING SOUTHEAST AT 40 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS THROUGHOUT ETOWAH AND CHEROKEE COUNTIES THROUGH 1000 AM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 102 PM CDT FRI MAY 20 2005 ALZ036-037-201830- COOSA-TALLAPOOSA- 102 PM CDT FRI MAY 20 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR COOSA AND TALLAPOOSA COUNTIES UNTIL 130 PM CDT... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 1257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER WEOGUFKA...MOVING EAST AROUND 30 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEOGUFKA... ROCKFORD...KELLYTON AND ALEXANDER CITY THROUGH 130 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. JONES
The Birmingham radar (KBMX), 53 km away, was scanning. The volume nearest the first event began at 18:13 UTC.
1 hail. Local standard time, as filed.
Dime to penny size hail fell along and near US 231 east of Weogufka.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449052.